Early morning hyperglycemia is frequent among children and adolescents with type 1 diabetes. Reasons are a dawn phenomenon, a Somogyi phenomenon or a lack of insulin in the morning hours. Only few studies are published regarding incidence and relation to different modes of basal insulin treatment in this population.We analyzed all cases recorded in the DPV register from 1995 to 2010. 5 839 patients from 128 centers with at least 3 blood glucose measurements during the last night of a hospital stay were included.24.2% of patients showed a morning hyperglycemia above 200 mg/dl. 8.6% showed a dawn phenomenon, 7.0 % a lack of insulin and 2.0% a Somogyi phenomenon. A dawn phenomenon was significantly less frequent in patients treated with an insulin pump (1.1%) compared to long acting insulin analogs Glargin and Levemir (5.4%) or NPH insulin (8.2%). Lack of insulin was again less frequent during insulin pump treatment compared to other treatments (1.9% vs. 4.9% vs. 5.3%). Median rise of blood glucose levels was 33.4 mg/dl between midnight and 6 a.m. Mode of basal insulin treatment is an important factor: while treatment with an insulin pump led to a blood glucose fall of 28.5 mg/dl between 3 and 6 a.m., treatment with insulin analog or NPH insulin resulted in a rise of 28.5 or 35.9 mg/dl, respectively.This study shows that insulin pump treatment reduces the frequency of morning hyperglycemia caused by the dawn phenomenon or a lack of insulin.
© Georg Thieme Verlag KG Stuttgart · New York.